Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Albuquerque, NM

June 18, 2004Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 18, 2004, 11:37 PM MDT for Union County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 11:37 PM MDT (05:37 UTC)
Expired
Jun 19, 2004, 12:30 AM MDT
In force
53 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Pueblo radar (KPUX), 193 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.6 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2456 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WUUS55 KABQ 190537
SVRABQ
NMC059-190630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1136 PM MDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 1230 AM MDT

* AT 1136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF DES MOINES...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTH OF DES MOINES AT MIDNIGHT MDT

OTHER TOWNS CLOSE TO THE PATH OF THIS DANGEROUS STORM INCLUDE
FOLSOM...GRENVILLE AND CAPULIN.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3686 10398 3655 10399 3658 10353 3688 10351
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:05 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 18, 9:05 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
905 PM MDT FRI JUN 18 2004

.UPDATE...REMOVED SEVERE THUNDERSTORM WATCH FROM THE EAST...SINCE IT
EXPIRED AT 900 PM. ALSO REMOVED EVENING POPS FROM THE NORTHERN AND
SOUTHERN MOUNTAINS...SINCE ALL OF THE ACTIVITY ALREADY PUSHED WELL
OFF TO THE EAST. DLC

.PREV DISCUSSION...220 PM MDT FRI JUN 18 2004
WEAK RIDGING BUILDS OVER THE SW THIS WEEKEND THEN GETS NUDGED S NEXT
WEEK WITH WEAK W FLOW EARLY NEXT WEEK PERHAPS GOING NW LATE IN THE
WEEK. COLD FRONTS WILL CONTINUE TO PRESS INTO THE E TONIGHT...MON
AND MON NIGHT...AND THU/THU NIGHT.

MORE OF THE SAME IN THE FORECAST THROUGH NEXT WEEK ALTHOUGH SOME DAY
TO DAY CHANGES. MAIN FOCUS FOR CONVECTION WILL CONTINUE TO BE THE E.
SEVERE TSTM WATCH ALREADY IN EFFECT INTO THIS EVE ACROSS ALL OF THE
E. BOUNDARY IN THE NE WILL PRESS S TONIGHT...LIKELY AIDED BY OUTFLOW
BOUNDARIES...AND WILL KEEP E CANYON WIND IN FOR RIO GRANDE VALLEY.
THIS WILL BRING A FRESH SURGE OF LOW LEVEL MOISTURE INTO THE E AND
MAYBE A LITTLE INTO THE RIO GRANDE VALLEY AS WELL. IN ADDITION...
MODELS CONTINUE TO ADVERTISE SOME MID AND HIGH LEVEL MOISTURE FROM
OLD MEXICO INTO SRN NM THIS WEEKEND. WILL ADD MENTION OF DRY TSTMS
WITH GUSTY WINDS INTO OUR SW AND WC ZONES SAT PM...AND AS FAR N AS
ABQ SAT EVE. BEST CHANCES FOR STORMS...INCLUDING ISOLATED SEVERE
WEATHER...WILL CONTINUE IN THE E SAT.

A BIT MORE W FLOW ON SUN COULD SCOUR OUT SOME OF THE HIGHER LEVEL
MOISTURE BUT LIKELY NOT THE LOW LEVELS. OVERALL LESS COVERAGE
POSSIBLE...BUT LOW CHANCE POPS REMAIN FOR MUCH OF THE CNTRL AND ALL
OF THE E. ANOTHER FRONT FORECAST INTO THE E MON INTO MON NIGHT AND
AGAIN LATER NEXT WEEK KEEPING THE E RATHER MOIST WITH AT LEAST LOW
CHANCE POPS EACH DAY NEXT WEEK. THE W WILL REMAIN MOSTLY DRY. 40
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

44
Hazardous weather outlook, Jun 18, 6:00 AM MDT, 17 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUN 18 2004

NMZ001>021-026-191200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE
EASTERN PLAINS OF NEW MEXICO THIS AFTERNOON AND EARLY THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY
AFTERNOON AND EVENING OVER MUCH OF THE EASTERN PLAINS OF NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FROM AROUND 200 PM TO 800
PM IN UNION...HARDING...QUAY...CURRY...ROOSEVELT...EASTERN
COLFAX...AND EASTERN SAN MIGUEL COUNTIES.  SPOTTER ACTIVATION MAY BE
REQUIRED SATURDAY AFTERNOON AND EVENING OVER UNION...HARDING...
QUAY...CURRY...ROOSEVELT...DE BACA...CHAVES...EASTERN SAN MIGUEL...
EASTERN COLFAX AND EASTERN GUADALUPE COUNTIES.

In the hours before

Local storm report, Jun 18, 6:29 PM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
629 PM MDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             15 NE ABBOTT            36.46N 104.07W
06/18/2004  1.00 INCH        COLFAX             NM   CO-OP OBSERVER

&&

DPORTER
Special weather statement, Jun 18, 7:32 PM MDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
732 PM MDT FRI JUN 18 2004

NMZ004-005-007-011-012-018-019-026-190300-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-CONCHAS
LAKE/GUADALUPE COUNTY-DE BACA COUNTY-FAR NORTHEAST PLAINS-GUADALUPE
MOUNTAINS OF CHAVES COUNTY-NORTHEAST HIGHLANDS-SANGRE DE CRISTO
MOUNTAINS-
732 PM MDT FRI JUN 18 2004

SEVERE THUNDERSTORM WATCH NUMBER 496 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...CHAVES...SAN MIGUEL...COLFAX...MORA...
GUADALUPE...AND DE BACA.

NMZ005>007-013-020-021-190300-
CURRY COUNTY-FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST
HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-
732 PM MDT FRI JUN 18 2004

SEVERE THUNDERSTORM WATCH NUMBER 496 REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES...CURRY...HARDING...QUAY...ROOSEVELT...AND UNION.

16
Local storm report, Jun 18, 7:37 PM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
737 PM MDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             6 S AMISTAD             35.83N 103.15W
06/18/2004  1.75 INCH        UNION              NM   TRAINED SPOTTER

&&

DPORTER
Local storm report, Jun 18, 7:45 PM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
745 PM MDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 SSW AMISTAD           35.85N 103.19W
06/18/2004  1.25 INCH        UNION              NM   TRAINED SPOTTER

&&

DPORTER
Local storm report, Jun 18, 8:53 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
853 PM MDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             24 SW CLAYTON           36.20N 103.48W
06/18/2004  1.75 INCH        UNION              NM   PUBLIC

&&

AWIPSUSR

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:23 PM MDTSevere Thunderstorm WarningABQColfax, Union52 min
Jun 18, 6:39 PM MDTSevere Thunderstorm WarningABQRoosevelt66 min
Jun 18, 6:48 PM MDTSevere Thunderstorm WarningABQQuay42 min
Jun 18, 7:15 PM MDTSevere Thunderstorm WarningABQUnion45 min
Jun 18, 7:33 PM MDTSevere Thunderstorm WarningABQUnion27 min
Jun 18, 8:00 PM MDTSevere Thunderstorm WarningABQUnion45 min
Jun 18, 8:45 PM MDTSevere Thunderstorm WarningABQUnion45 min
Jun 18, 11:16 PM MDTSevere Thunderstorm WarningABQColfax29 min
Jun 19, 2:53 PM MDTSevere Thunderstorm WarningABQTorrance37 min
Jun 19, 4:08 PM MDTSevere Thunderstorm WarningABQColfax67 min
Jun 19, 4:27 PM MDTSevere Thunderstorm WarningABQSan Miguel63 min
Jun 19, 5:15 PM MDTSevere Thunderstorm WarningABQColfax60 min
Jun 19, 5:30 PM MDTSevere Thunderstorm WarningABQSan Miguel60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.